ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Cerebyx® dosing still a conundrum


From the Aug. 27,1997 Issue

It's been almost a year since product launch, and we are still receiving reports about problems with Cerebyx® (fosphenytoin). Many of the problems center around how doses are supposed to be expressed. The "PE" designation is often omitted from orders, leaving nurses and pharmacists to guess what the prescriber meant. The following case illustrates the problem

A pharmacist assumed that an order for a 5-year-old patient for Cerebyx 100 mg was supposed to be 100 mg PE of Cerebyx, and he sent the dose. Later that evening, a pediatric neurologist gave a verbal order for Cerebyx 75 mg in AM and 150 mg in PM. The pharmacist started to prepare Cerebyx 150 mg PE, but another pharmacist stopped him. Since Cerebyx 150 mg is equivalent to phenytoin 100 mg, and given the first order, it was possible that the physician intended the patient to receive fosphenytoin 150 mg.

When contacted, the physician said that the order was for Cerebyx 150 mg in the evening and 75 mg in the morning, equivalent to 100 mg and 50 mg of phenytoin, respectively. He added that there was no reason to call him because "that is the way you order Cerebyx."

In another situation, in response to an order for fosphenytoin 150 mg PE, a nurse gave three 2 mL vials of Cerebyx (300 mg PE) instead of 1.5 vials (150 mg PE). She did not notice that the label states "50 mg PE/mL" and in smaller print "2 mL." The patient suffered no adverse effects.

The main problem with medication errors related to Cerebyx is that FDA and Parke Davis are relying on the "perfectibility model" (Leape LL. Error in medicine. JAMA 1994;272:1851-7) which assumes that properly trained and motivated health professionals won't make errors. But, as this case shows, despite the best attempts that many of us have made with continuing education, the errors won't stop because the basic systems used to communicate proper dosing are flawed.

As probably thousands of other doctors have done, the physician in the first case left off "PE" when he ordered it, which led to an incorrect assumption by the pharmacist. In the second case, the nurse fell victim to a familiar trap: a misleading label. The label doesn't say "100 mg PE/2 mL." Rather, the volume of the vial is listed too far apart from the strength per milliliter ("50 mg PE/mL"), making it appear as though only 50 mg were in the vial when "2 mL" isn't seen.

In our experience, when errors are tied to a product soon after launch, they usually subside as people get to know the product better. But the Cerebyx problem doesn't seem to be subsiding. ISMP has contacted Parke-Davis about both of these issues to offer assistance in resolving these problems. For now, because errors with this product are fraught with danger, no orders for fosphenytoin should be accepted if "PE" is omitted. Further, to assure that proper check systems are in place, the product should be removed from floor stock wherever possible. If it must be kept in patient care areas, place it in bags with this note "This 2 mL vial contains the equivalent of 100 mg of phenytoin (50 mg/mL)." Continue to promote dosing in terms of "PE."

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP